Alert archive / Ohio / Excessive Heat Warnings in 2012

Excessive Heat Warning 1, NWS Pittsburgh, PA

July 5, 20128 counties in Ohio; 4 counties in West Virginia

NWS Pittsburgh, PA issued this excessive heat warning at Jul 5, 2012, 3:40 PM EDT for 8 counties in Ohio; 4 counties in West Virginia. It took effect at Jul 6, 2012, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2012, 3:40 PM EDT (19:40 UTC)
In effect from
Jul 6, 2012, 12:00 PM EDT
Expired
Jul 6, 2012, 8:00 PM EDT
In force
8 hr
Issued by
NWS Pittsburgh, PA

Counties Belmont County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Marion County, WV, Marshall County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 100 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this excessive heat warning went out at Jul 5, 3:36 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 5, 3:36 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT THU JUL 5 2012

.SYNOPSIS...
FRIDAY APPEARS TO BE A GENERALLY DRY DAY...BUT A FRONT SHOULD BRING
A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE WEEKEND.
BEFORE THE FRONT ARRIVES...TEMPERATURES WILL CREEP UP SLIGHTLY
HIGHER.

&&

.NEAR TERM /THROUGH FRIDAY/...
DURING THE LATE AFTERNOON/EVENING HOURS...WILL NEED TO KEEP AN EYE
ON SHOWERS/STORMS APPROACHING FROM THE NORTH. ACTIVITY WILL
PRIMARILY AFFECT OH/PA COUNTIES...POSSIBLY MAKING IT INTO WV/MD
COUNTIES. PRECIPITATION SHOULD BE MOSTLY DONE BY MIDNIGHT...ALTHOUGH
A STRAY STORM CANNOT BE RULED OUT SOUTH OF THE MASON-DIXON LINE.
FRIDAY SHOULD BE A DRY DAY FOR MOST LOCATIONS. STILL CANNOT RULE OUT
A THUNDERSTORM ALONG AND SOUTH OF INTERSTATE 70 WITH TEMPERATURES
REACHING CONVECTIVE LEVELS...EVEN IF THERE IS NO UPPER LEVEL SUPPORT.

SPEAKING OF TEMPERATURES...FRIDAY LOOKS TO BE THE WARMEST DAY OF THE
YEAR SO FAR. THERE IS THE POSSIBILITY THAT PITTSBURGH...AND
LOCATIONS TO THE SOUTH AND WEST...WILL REACH 100 DEGREES ON FRIDAY.
THE LAST TIME THAT PITTSBURGH REACHED A HIGH TEMPERATURE OF 100
DEGREES WAS ON JULY 15 IN 1995. ALMOST ALL COUNTIES WILL BE UNDER A
HEAT ADVISORY ONCE AGAIN. ACROSS PORTIONS OF EASTERN OHIO...HEAT
INDEX VALUES WILL BE RIGHT AROUND 105...WHICH IS THE CRITERIA FOR AN
EXCESSIVE HEAT WARNING. CONSIDERING IMPACTS OF EXTENDED POWER
OUTAGES THROUGHOUT THIS AREA...WILL GO AHEAD AND ISSUE WARNING FOR
THOSE COUNTIES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A FRONT WILL SLIDE TO THE SOUTH FROM MICHIGAN SATURDAY INTO SUNDAY.
SYNOPTIC MODELS HAVE NOT BEEN DOING WELL WITH CONVECTIVE
PRECIPITATION OVER THE LAST FEW DAYS...BUT AM HOPING THE MODELS WILL
BE MORE RELIABLE WITH THIS LARGER-SCALE FEATURE. FRONT SEEMS TO HAVE
SLOWED DOWN FROM PREVIOUS MODEL RUNS...AND HAVE SLIGHTLY DELAYED
ARRIVAL OF PRECIPITATION. IN ADDITION...WITH THE FRONT STILL ACROSS
THE SOUTHERN PORTION OF THE REGION SUNDAY...HAVE BUMPED UP POPS
SLIGHTLY MORE DUE TO CONVECTIVE POTENTIAL. DO NOT HAVE ENOUGH
CONFIDENCE IN TIMING/COVERAGE TO GO LIKELY AT THIS TIME.

WITH FRONT SLOWING DOWN...THIS WILL ALLOW FOR MORE SUNSHINE ON
SATURDAY...AND HAVE ACCORDINGLY BUMPED UP HIGH TEMPERATURES A FEW
DEGREES. THIS WILL BRING HEAT INDEX VALUES VERY SIMILAR TO FRIDAY/S
VALUES. WILL ONLY GO WITH EXCESSIVE HEAT WATCH FOR LOWER CONFIDENCE
IN THE INTERSTATE 77 COUNTIES...AND HAVE HIGH ENOUGH CONFIDENCE FOR
HEAT ADVISORY IN MANY OTHER COUNTIES. THE FRONT SHOULD DROP HIGH
TEMPERATURES INTO THE 80S ON SUNDAY...ENDING A NEED FOR HEAT
HEADLINES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BLEND OF RECENT ECMWF AND NAEFS MODEL OUTPUT SHOW UPPER LEVEL
TROUGHING ACROSS EASTERN U.S. AND CANADA EARLY NEXT WEEK. THIS
SHOULD RESULT IN GENERALLY DRY SEASONABLE CONDITIONS THIS PERIOD
ACROSS THE UPPER OHIO VALLEY, AS TEMPERATURES ALOFT WILL NOT BE SO
WARM AND NORTHWESTERLY WINDS PROVIDE SOMEWHAT LOWER HUMIDITY.

STILL, AS SEEN THIS WEEK, A BOUT OF PRECIPITATION CANNOT BE RULED
OUT, BUT THE CHANCE OF SHOWERS FOR ANY ONE PERIOD WERE JUST TOO LOW
TO MENTION.

FOR THE FORECAST OF DAILY TEMPERATURES, RELIED ON BLEND OF
ECMWF-INFLUENCED HPC GUIDANCE AND GFS MODEL OUTPUT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
HAVE FORECASTED MAINLY VFR ACROSS THE UPPER OHIO VALLEY THROUGH
DAYTIME FRIDAY, WITH THE ONLY RESTRICTION WORTH MENTIONING IN EARLY
MORNING MVFR HAZE.

RECENT RADAR DATA SHOWS A THUNDERSTORM COMPLEX, MOVING SOUTHEASTWARD
FROM MICHIGAN AND LAKE ERIE, WHICH MAY PARTS OF THE UPPER OHIO
VALLEY WEST OF THE I-79 CORRIDOR. HOWEVER, AT THIS JUNCTURE DID NOT
HAVE SUFFICIENT CONFIDENCE TO ADD RESTRICTIONS.

SURFACE WINDS WILL BE MAINLY FROM THE WEST AT 10 KTS WITH GUSTS
POSSIBLY TO 20 KTS UNTIL SUNSET. WINDS WILL BE 5 KTS OR LESS TONIGHT
AND THEN DIURNALLY INCREASE TO 10 KTS DAYTIME FRIDAY.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
EXPECT MAINLY VFR. RESTRICTIONS POSSIBLE DUE TO EARLY MORNING HAZE
AND POSSIBLE PREFRONTAL THUNDERSTORMS LATE SATURDAY AND SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT FRIDAY FOR OHZ039-
     048-057-058-068.
     HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ039-048-
     057>059-068-069.
     EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR OHZ039-048-057-058-068.
     HEAT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR OHZ040-041-049-
     050-059-069.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR OHZ040-041-
     049-050-059-069.
PA...HEAT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR PAZ007-013-014-
     020>023-029-031-073-075.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR PAZ007-013-
     014-020>023-029-031-073-075.
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ004-012-
     021>023.
     HEAT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR WVZ001>004-012-
     021>023.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR WVZ001>004-
     012-021>023.

&&
Hazardous weather outlook, Jul 5, 7:38 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 AM EDT THU JUL 5 2012

OHZ049-050-057>059-068-069-PAZ014-020>023-029-031-073-075-WVZ001>004-
012-021>023-061145-
HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-
738 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES MAY PEAK NEAR 100 FRIDAY AFTERNOON, AND BETWEEN 95 AND 100
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ008-009-015-016-074-076-WVZ041-061145-
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-WESTMORELAND RIDGES-
FAYETTE RIDGES-TUCKER-
738 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE GUSTY WIND, HAIL, AND HEAVY
RAIN TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES MAY PEAK WELL INTO THE 90S FRIDAY AND SATURDAY
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-PAZ013-061145-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-LAWRENCE-
738 AM EDT THU JUL 5 2012

...SEVERE THUNDERSTORM WATCH 468 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND WEST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES MAY PEAK NEAR 100 FRIDAY AFTERNOON, AND BETWEEN 95 AND 100
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007-061145-
MERCER-
738 AM EDT THU JUL 5 2012

...SEVERE THUNDERSTORM WATCH 468 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES MAY PEAK WELL INTO THE 90S FRIDAY AND SATURDAY
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:50 PM EDTSpecial Weather StatementPBZMercer40 min
Jul 4, 10:01 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer44 min
Jul 4, 10:14 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango48 min
Jul 4, 10:35 PM EDTSevere Thunderstorm WarningPBZBeaver55 min
Jul 4, 10:45 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence, Mercer25 min
Jul 4, 11:08 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Westmoreland52 min
Jul 4, 11:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana39 min
Jul 4, 11:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Washington and 1 more46 min
Jul 5, 12:11 AM EDTSevere Thunderstorm WarningPBZGreene, Washington64 min
Jul 5, 1:13 AM EDTSevere Thunderstorm WarningPBZGreene, Washington62 min
Jul 5, 8:24 AM EDTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Clarion, Jefferson51 min
Jul 5, 8:29 AM EDTSpecial Weather StatementPBZGreene, Washington46 min
Jul 5, 3:40 PM EDTHeat AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Fayette, Greene and 4 more28 hr
Jul 5, 3:40 PM EDTHeat AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 6 more52 hr
Jul 4, 10:09 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas66 min
Jul 4, 11:14 PM EDTSpecial Weather StatementPBZMuskingum, Noble31 min
Jul 4, 11:47 PM EDTSpecial Weather StatementPBZMuskingum28 min
Jul 5, 1:10 AM EDTSpecial Weather StatementPBZHarrison35 min
Jul 5, 7:50 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Coshocton, Harrison, Jefferson, Tuscarawas40 min
Jul 5, 3:40 PM EDTExcessive Heat WatchPBZCoshocton, Guernsey, Muskingum, Noble, Tuscarawas13 hr
Jul 5, 4:47 PM EDTSpecial Weather StatementPBZCoshocton13 min
Jul 5, 5:24 PM EDTSpecial Weather StatementPBZMuskingum36 min
Jul 5, 5:31 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum29 min
Jul 4, 8:52 PM EDTSpecial Weather StatementPBZPreston38 min
Jul 4, 9:17 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker28 min
Jul 5, 2:49 AM EDTSevere Thunderstorm WarningPBZPreston, Tucker56 min

Nearby

Excessive Heat Warnings in Ohio, 2012Excessive Heat Warnings in West Virginia, 2012Every excessive heat warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.